Alert archive / Michigan / Special Marine Warnings in 2016
Special Marine Warning 49, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Oct 17, 2016, 9:59 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2016, 9:59 AM EDT (13:59 UTC)
- Expired
- Oct 17, 2016, 11:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 17, 7:44 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 17, 7:44 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
744 AM EDT Mon Oct 17 2016
.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT Mon Oct 17 2016
...Active weather over the next 24 hours...
High impact weather potential: Stronger storms possible across
northern Michigan this morning and again tonight.
Overview: Progressive and highly energetic flow pattern remains
in place across the CONUS, with subtle ridging across the Great
Lakes, a strong short wave impulse lifting out of the upper
Midwest into Canada, and very energetic wave/strong upper jet
core punching into the central Rockies. Meanwhile. a complex
surface pattern spans central NOAM. Surface low pressure is
located over south-central Canada with a cold front stretching
into the central plains and warm front arcing from the Dakotas
through the Midwest and lower lakes region. Secondary low pressure
is located over Kansas. Short wave forcing in concert with strong
warm/theta-e advection north of the warm front has produced a
batch of showers/storms (MCS wannabe) in the upper Midwest
overnight that will be pushing across northern Michigan this
morning. Here at home, strengthening low level southerly flow has
spread low level moisture/stratus and fog back into northern
Michigan overnight, while thicker mid and high cloud cover is also
overspreading the region from the west.
Today: Strong warm advection (fed by a 40 to 50 knot LLJ) and
short wave forcing will be crossing through northern Michigan this
morning and push our initial batch of showers and some thunderstorms
through the CWA, with pops then trailing off through the afternoon
hours. Some fairly impressive kinematics will accompany this first
batch of convection with 40 to 60 knots 0-6km bulk shear values
along with steeper lapse rates aloft and some modest elevated
instability. So despite abundant stratus/fog and a stable boundary
layer, certainly cannot rule out a few stronger/organized storms
this morning, evidenced by a few stronger/severe cells now
ongoing in the western U.P.
After our batch of showers/storms this morning, cloudy skies will
be the rule for much of the day as the warm front advances up into
the U.P. this afternoon. Possible we see some south-north thinning/
clearing of the cloud cover in the warm sector this afternoon
with high bust potential for max temp forecasts particularly
across out southern counties. Where stratus persists temps will be
struggle through the 60s to around 70. But any decent sunshine
will push temps into the 70s, with 80s anticipated downstate.
Tonight: Next short wave impulse expected to advance through the
upper Midwest and northern Great Lakes region later tonight into
Tuesday morning, accompanied by an impressive upper jet streak
punching into the Great Lakes. Resulting surface low spins up
quickly in the Midwest and will track through upper Michigan
during the overnight hours. Strongest QG-forcing for ascent once
again slides across northern Wisconsin and northern Michigan,
particularly across the U.P., where another batch of showers/storms
will take aim this evening and overnight. Very impressive deep
layer shear develops across northern Michigan with 0-6km bulk
shear values in excess of 80 knots by morning along with a
moderate amount of elevated instability punching across the
region overnight. Once again, stable lower layers will likely
remain a limiting factor to well organized severe weather. But any
well organized storms will present a hail threat and potentially a
low end wind threat.
.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM EDT Mon Oct 17 2016
(10/18)Tuesday...The frontal passage for the day looks rather
innocuous as the sfc low moves northeast of Lake Superior by 12z in
the morning. By 18z, the front and sfc trough is through the
forecast area, with the 850 mb temperatures down to around +6c in
the afternoon. With the lake temperatures still around 16c or so
the instability wont' be anything to produce much, but clouds. The
clouds will probably even be hard to produce as the 850 mb moisture
and the 700-500 mb layer rh will be below 50% and and 20%
respectively through the day. The cold advection looks rather weak
overnight with the 850 mb temperatures falling only to +4C by 12z.
Although, it looks, like lower clouds will move into the region as
the moisture at 850 mb begins to moves in underneath the rrq of the
500 mb 70 knot jet streak.
(10/19)Wednesday...The better cold air advection begins to take
place in the morning as the tail 500 mb jet streak is south of the
forecast area, and puts us in the LRQ of the jet with would have
subsidence. 850 mb temperatures don't go very far by 00z, with
values around +4c. and really temperatures don't fall that much
farther overnight with the 0c line getting into C Upper by 12z. So
the expectation will be that there may be some rain from showers
along the front, but for the most part no LE rain will be expected.
Extended (Thursday through Sunday)...However, that begins to change
on Thursday as the cold air begins to get pushed into the forecast
area from the sfc high beginning to move across James Bay, and the
500 mb shortwave trough. Friday, the models divide the solutions
between each other with the ECMWF continuing be more progressive
than the GFS that wants to force energy down the backside of the
trough, and digging the trough into the SE US. This results in a cut
off in the Gulf Coast States. However, the latest runs of the models
seem to show that the cut off will do little influence the evolution
of the rain over the Upper Great Lakes, unlike yesterday's runs. if
this is the case, then the 500 mb ridge begins to build in the
center of the country which is the expected idea on the longer range
models for the 8-14 day outlooks with above normal temperatures and
precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 744 AM EDT Mon Oct 17 2016
Batch of thunderstorms will roll through northern lower Michigan
this morning, mainly north of M-72 impacting the TVC and PLN
terminal sites through 14Z this morning.
Otherwise, MVFR TO IFR conditions anticipated today as a warm
front lifts northward through northern lower Michigan. However, some
south to north thinning to the cloud cover may materialize later
this afternoon into the evening.
Tonight, another round of showers and storms will develop across
far northern lower Michigan, and again mainly north of M-72. MVFR
to IFR conditions will persist along with gusty winds developing.
&&
.MARINE...
Issued at 353 AM EDT Mon Oct 17 2016
Gustier winds will be found on the lakes today through Tuesday as
a warm front lifts up through the region today, followed by a deep
area of low pressure tracking through the Great Lakes tonight.
Small craft advisory conditions a sure bet through Tuesday, and
there may be a brief period of near gale force gusts on Lake
Michigan overnight tonight.
Winds gradually diminish through the day Tuesday and especially
Tuesday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 4 PM EDT Tuesday for LSZ321-322.
&&
SHORT TERM...Adam
LONG TERM...JSL
AVIATION...Adam
MARINE...AdamHazardous weather outlook, Oct 17, 4:03 AM EDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 AM EDT MON OCT 17 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-181000- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 403 AM EDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS WILL ROLL THROUGH NORTHERN MICHIGAN THIS MORNING...PARTICULARLY EASTERN UPPER MICHIGAN. STRONGEST STORMS MAY PRODUCE GUSTY WINDS AND HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT NORTHERN MICHIGAN LATER THIS EVENING AND OVERNIGHT...PARTICULARLY THE TIP OF THE MITT AND EASTERN UPPER MICHIGAN. STRONGEST STORMS COULD PRODUCE GUSTY WINDS AND HAIL. GUSTY WINDS WILL DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH GUSTS UP TO 40 MPH POSSIBLE ALONG THE LAKE MICHIGAN SHORELINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Local storm report, Oct 17, 9:40 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL LAKE ANN 44.73N 85.84W
10/17/2016 M1.00 INCH BENZIE MI PUBLIC
.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Oct 17, 9:41 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
941 AM EDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL LONG LAKE 45.13N 83.98W
10/17/2016 M0.50 INCH MONTMORENCY MI PUBLIC
.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Oct 17, 9:42 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
942 AM EDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL GAYLORD 45.03N 84.67W
10/17/2016 M0.25 INCH OTSEGO MI PUBLIC
.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Oct 17, 9:45 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
945 AM EDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL BOYNE CITY 45.18N 84.96W
10/17/2016 M0.88 INCH CHARLEVOIX MI PUBLIC
TIME ESTIMATED FROM RADAR.
&&
NWS GAYLORD MI
IRIS SYSTEMSpecial weather statement, Oct 17, 9:50 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
950 AM EDT MON OCT 17 2016
MIZ023-024-029-030-035-036-171445-
OGEMAW-ALPENA-ALCONA-OSCODA-IOSCO-MONTMORENCY-
950 AM EDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALCONA...OSCODA...
NORTHWESTERN IOSCO...NORTHERN OGEMAW...ALPENA AND MONTMORENCY
COUNTIES...
AT 949 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEWISTON TO NEAR ST. HELEN. MOVEMENT WAS
NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALPENA...OSSINEKE...MIO...THE TOWN OF HUBBARD LAKE...ATLANTA...
LEWISTON...LACHINE...GLENNIE...LONG LAKE...SOUTH BRANCH...COMINS...
MCKINLEY...GRASS LAKE...LONG RAPIDS...MIKADO...HILLMAN...ROSE CITY...
LINCOLN...FLETCHER POND AND HETHERTON.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4452 8335 4426 8437 4510 8437 4521 8364
4521 8339 4529 8340 4532 8332 4523 8323
4514 8321
TIME...MOT...LOC 1349Z 245DEG 43KT 4489 8432 4432 8444
JPBSpecial weather statement, Oct 17, 9:53 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EDT MON OCT 17 2016
MIZ018-171415-
PRESQUE ISLE-
953 AM EDT MON OCT 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRESQUE ISLE
COUNTY...
AT 952 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAWKS...OR
NEAR ROGERS CITY...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERS CITY...METZ...HAGENSVILLE...BISMA TOWNSHIP...THOMPSONS HARBOR
STATE PARK...HAWKS AND MOLTKE TOWNSHIP.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4536 8338 4523 8394 4539 8404 4550 8378
4548 8376 4548 8368 4542 8356 4542 8343
TIME...MOT...LOC 1352Z 245DEG 43KT 4535 8390
JPBThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 6:12 AM EDT | Special Marine Warning | APX | 63 min | |
| Oct 17, 6:23 AM EDT | Special Weather Statement | APX | Charlevoix | 52 min |
| Oct 17, 6:33 AM EDT | Special Marine Warning | APX | 57 min | |
| Oct 17, 7:09 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Leelanau | 36 min |
| Oct 17, 7:14 AM EDT | Special Marine Warning | APX | 46 min | |
| Oct 17, 7:24 AM EDT | Special Marine Warning | APX | 51 min | |
| Oct 17, 7:43 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Leelanau | 62 min |
| Oct 17, 8:01 AM EDT | Special Weather Statement | APX | Emmet | 29 min |
| Oct 17, 8:05 AM EDT | Special Marine Warning | APX | 40 min | |
| Oct 17, 8:08 AM EDT | Severe Thunderstorm Warning | APX | Chippewa, Emmet, Mackinac | 52 min |
| Oct 17, 8:27 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Otsego | 63 min |
| Oct 17, 8:46 AM EDT | Special Marine Warning | APX | 59 min | |
| Oct 17, 9:50 AM EDT | Special Weather Statement | APX | Alpena, Montmorency, Ogemaw, Oscoda | 55 min |
| Oct 17, 9:53 AM EDT | Special Weather Statement | APX | Presque Isle | 22 min |
| Oct 17, 10:10 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw, Oscoda | 50 min |
| Oct 17, 10:33 AM EDT | Special Marine Warning | APX | 57 min | |
| Oct 17, 12:06 PM EDT | Special Marine Warning | APX | 39 min |
Nearby
Special Marine Warnings in Michigan, 2016Every special marine warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.